Patients are not advised to stay on Prednisolone for long periods of time. It is effectively used to reduce inflammation and swelling in the short term. However, this drug is only effective in suppressing disease. It does not cure it.
In the case of Prednisolone, the longer a patient takes it, and the higher the dose, the more likely the risk of side-effects. However, very often steroids are necessary to control the disease, so it may be a question of weighing up the risks and benefits of remaining on them. Patients are generally advised to be on as small a dose as possible. The doctors try to keep the dose as low as possible below 7.5mgms daily.
The most common side-effects are weight gain, a round face, thinning of the bones (osteoporosis), easy bruising, indigestion, stomach pains, stretch marks, and thinning skin. Muscle weakness, and cataracts may occur. In patients who are on high doses of Prednisolone, mood swings and insomnia may occur. Glaucoma, diabetes and epilepsy can all be exacerbated by long term use of steroids.
To minimise the risk of osteoporosis, all patients, whilst taking Prednisolone, should be taking calcium supplements. A bone density scan will reveal whether the patient has thinning bones. Regular exercise reduces the risk of osteoporosis. Patients are advised not to smoke, and to keep alcohol consumption to the minimum.